|Side effects in Truvada/Kaletra treatment
Jun 18, 2005
I began treatment a year ago with Combivir/Kaletra and did very well, with my TCell count rising from 200 to 429, and my viral load dropping from 322,000 to undetectable. I developed lactic acidosis and my Dr. took me off all meds for 2 months. He prescribed Truvada/Kaletra which I began 8 days ago. I am beginning to feel discomfort in my upper stomach/liver area again, which I had during the earlier treatment, and a very mild rash on the lower side of my forearms. I have had Hep A and B before I became HIV+, and am otherwise in excellent health.
Response from Dr. Sherer
When people with hepatitis B start on ART, it is not uncommon for them to experience a 'flare' of hepatitis B, both with symptoms and with a rise in their liver enzymes. This is an important consequence of therapy that requires that you promptly notify your doctor for an evaluation, blood tests for liver enzymes and functions, and close follow up.
In your case with these medications, you are experiencing a hepatitis flare due to both the effect of the ART in improving your immune response in the liver, as well as tenofovir acting against the hepatitis B virus. Both of these consequences are expected, and, over time, are a good thing, in that they suggest that the ART is working as expected, and the tenofovir is acting against the hepatitis B virus. About one third of patients with hepatitis B who are started on tenofovir will actually clear the virus, i.e. will be cured of their hepatitis B.
Nonetheless, there is a serious possibility here. Another possibility is simply that you are having an adverse drug reaction in the liver to any or all of these medications. It may be necessary to temporarily discontinue the medications while your liver 'cools down'.
All of this requires the active attention of your doctor. I strongly suggest that you promptly contact your doctor to report these events, have an exam and a blood test, as above, and then make a plan for close follow up of these events.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.